Cycle 3

This morning Seth and I will make our 11th trip to Fox Chase Cancer Center. It is Day 1, Cycle 3 of LDK 378.

First, some good news… A CT scan earlier this week showed some improvement. One area of cancer showed less consolidation, and the lymph nodes in my chest appeared slightly smaller than the prior scan. This suggests that the drug is working to prevent further growth and even knock down a bit of what’s there.

As far as pain, I have finally discovered controlled-release OxyContin, and it has been a lifesaver. I still take the regular painkillers when I have “breakthrough” pain, but it’s much less frequent. This pain management has done a lot for my day-to-day life; I’m running errands and getting out a few days a week. Of course I push myself too hard sometimes and then need two days to recover. It’s all about finding balance.

Now for the bad news… This drug makes me feel like crap. Some symptoms are constant and may be from the drug or just part of cancer. I have a low-grade fever most of the time and very little stamina for basic tasks.

My primary complaint about LDK, though, is a big one. Nearly every day (let’s say five days each week), I have violent bouts of stomach pain, nausea, and vomiting.

There is little rhyme or reason to these “episodes” as I’ve named them. They have begun as early as noon and as late as 10pm. They are usually two to four hours in duration. Sometimes the nausea comes first, sometimes they start together. The pain is a cramping type. It feels like someone is squeezing my stomach in their fist, nails digging in, and then slowly releasing it only to grip again tighter than before. The pain takes my breath away and leaves me gasping for air when I have a brief reprieve between cramps.

The nausea is some of the worst I’ve ever experienced. Vomiting seems to relieve it sometimes; but in those situations is also exacerbates the pain. I should also note that I don’t throw up with each episode.

The trial doctor has tried many drugs to help me deal with this and make it through the first two cycles without reducing the dose. So far I’ve tried Compezine, Zofran, Bentyl, and maybe a few others. Some of them are off-label usage and recommended by other study sites where patients are having similar side effects.

Today I will push for a dose reduction. Cycle 2 is complete, and I’ve had the CT scan to mark my progress. The doctor and I discussed dose reduction early on – and there is a protocol for it in the trial. But I knew it would be best to stick it out until I could get another scan. And that’s what I did.

But I’ve had enough.


4 responses to “Cycle 3

  • Bonnie

    Don’t blame you, Jessica. Good luck today. Say hi to Seth :)

  • Craig

    Jessica,

    I’m very excited to hear you have something that offers some measurable improvement against the cancer! Sorry the side effects are so hard. I had heard that digestive system issues are worse than, for example, Xalkori. I also remember being told that the dose level for Xalkori was picked because going a little higher caused much worse fatigue in a lot more people. Ask your oncologist about the pros & cons of dose reduction, but it sounds worth considering if the side-effects are too impairing to bear, after you’ve tried walloping the cancer for a 2-4 months like you already have.

    Best hopes,

    Craig

  • Ann Cowan

    Jessica, I am very happy that you are getting some positive results from the new drug. I do remember side effects from the drugs I was given and my oncologist had to reduce dosage a couple of times to make it bearable. I’ve been in remission for 4 1/2 years and still have some side effects from my maintenance drug, Tarceva, but I keep taking it anyway. Have you tried Phenegran for the nausua? I rarely get the cramps anymore but my stamina has never come back in the 4 years. I have just learned to cope with it, I am so happy to be alive. I am praying for a miracle for you for that is what God gave me. It has strengthened me in many ways. Life priorities change when you’ve been given the diagnosis that you have 3 months to live. Every day is a gift of God.

  • Sjoukje

    Good luck today Jessica! Hope it goes well.
    xx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 1,039 other followers

%d bloggers like this: